Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 196, NWS Bismarck, ND

August 31, 2002Rolette County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2002, 5:10 PM CDT for Rolette County, North Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2002, 5:10 PM CDT (22:10 UTC)
Expired
Aug 31, 2002, 5:45 PM CDT
In force
35 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Rolette County, ND

What was reported inside it

TimeReportWhereRemark
Aug 31, 5:45 PM CDTHail 1.75St John, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
2053 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

354 
WUUS53 KBIS 312210
SVRBIS
NDC079-312245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT SAT AUG 31 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 545 PM CDT

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF EAST DUNSEITH...OR ABOUT 21
  MILES NORTHEAST OF BOTTINEAU...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELCOURT AT 530 PM CDT
  ST. JOHN AT 535 PM CDT
  ROLLA AT 545 PM CDT

THIS STORM WILL AFFECT THE PEACE GARDENS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4899 10016 4885 10015 4881 9955 4899 9956

JV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:15 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 31, 2:15 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT SAT AUG 31 2002

THE LEADING EDGE OF THE MID LEVEL ASCENT REGION WILL OVERTAKE THE
SURFACE TROUGH ROUGHLY FROM SIOUX COUNTY NORTHEAST TO DEVILS LAKE
AROUND 22Z...AT MAX HEATING. THIS SHOULD BE WHERE THE THUNDERSTORMS
WILL FIRE UP. SOME OF THIS ACTIVITY WILL LIKELY BE SEVERE AS IT
MARCHES EAST. ALREADY...THE APPROACHING DISTURBANCE HAS SET OFF
MODERATE THUNDERSTORM ACTIVITY IN THE NORTHWEST QUARTER OF THE
STATE.

THE PASSAGE OF THIS SURFACE TROUGH WILL NOT HOWEVER BE THE END OF
THE CONVECTION THREAT THIS HOLIDAY WEEKEND...AS A WEAK AND THEN A
MODERATELY STRONG SHORT WAVE FOLLOW IN SUCCESSION SUNDAY AFTERNOON
AND SUNDAY NIGHT. THESE FEATURES WILL BRING A CHANCE OF SHOWERS AND
THUNDERSHOWERS.

LABOR DAY MONDAY WILL FINALLY PRESENT A PLEASANTLY DRY NORTHWEST
SURFACE WIND...WITH SUNNY SKIES AS A MID LEVEL RIDGE BUILDS UP OVER
THE ROCKIES.

.BIS...NONE.
RS LEBLANG

In the hours before

Special weather statement, Aug 31, 12:43 PM CDT, 4 hours 27 minutes before
NDZ001-009-017-312045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1243 PM CDT SAT AUG 31 2002

SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOPED OVER NORTHEAST
MONTANA HAVE MOVED INTO WESTERN WILLIAMS AND MCKENZIE COUNTIES. THE
SHOWERS AND THUNDERSTORMS ARE MOVING NORTHEAST AND WILL AFFECT
NORTHWEST NORTH DAKOTA THROUGH THE AFTERNOON. MOST RAINFALL AMOUNTS
WILL BE LIGHT...THOUGH STRONGER THUNDERSTORMS MAY PRODUCE A BRIEF
PERIOD OF MODERATE RAIN. GUSTY WINDS AND DANGEROUS LIGHTNING CAN
ALSO BE EXPECTED. USE CAUTION TO ENSURE SAFETY DURING OUTDOOR
ACTIVITIES.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:08 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton52 min
Aug 30, 7:24 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver, Sheridan51 min
Aug 30, 8:02 PM CDTSevere Thunderstorm WarningBISBurleigh58 min
Aug 30, 11:53 PM CDTSevere Thunderstorm WarningBISRolette52 min
Aug 31, 4:50 PM CDTSevere Thunderstorm WarningBISMorton55 min
Aug 31, 5:45 PM CDTSevere Thunderstorm WarningBISRolette30 min
Aug 31, 5:47 PM CDTSevere Thunderstorm WarningBISMorton58 min
Aug 31, 6:30 PM CDTSevere Thunderstorm WarningBISBurleigh60 min
Aug 31, 6:45 PM CDTSevere Thunderstorm WarningBISMorton60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.